Alert archive / Wisconsin / Gale Warnings in 2014

Gale Warning 16, NWS Milwaukee, WI

December 31, 2014

NWS Milwaukee, WI issued this gale warning at Dec 31, 2014, 3:04 AM CST. It took effect at Dec 31, 2014, 3:00 PM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2014, 3:04 AM CST (09:04 UTC)
In effect from
Dec 31, 2014, 3:00 PM CST
Expired
Jan 1, 2015, 12:00 AM CST
In force
9 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted, in the capitals the NWS used until 2016.

334 
WHUS73 KMKX 310904
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
304 AM CST WED DEC 31 2014

...SOUTHWEST WINDS WILL INCREASE TO GALE FORCE THIS AFTERNOON...

.A TIGHTENING PRESSURE GRADIENT BETWEEN A HIGH PRESSURE SYSTEM IN
THE SOUTHERN PLAINS AND CANADIAN LOW PRESSURE WILL RESULT IN 
GUSTY WEST TO SOUTHWEST WINDS DEVELOPING TODAY...LINGERING INTO
THURSDAY.

LOOK FOR FREQUENT GALE FORCE WIND GUSTS OF 35 KNOTS FROM MID
AFTERNOON TODAY THROUGH THIS EVENING.

WITH THE STRONG OFFSHORE FLOW...WAVES WILL BE HIGHEST TOWARDS
THE OPEN WATERS.

LMZ643>646-311715-
/O.EXT.KMKX.SC.Y.0103.141231T1500Z-141231T2100Z/
/O.NEW.KMKX.GL.W.0016.141231T2100Z-150101T0600Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
304 AM CST WED DEC 31 2014

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO
3 PM CST THIS AFTERNOON...
...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT
CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT. THE SMALL CRAFT ADVISORY IS NOW IN EFFECT
FROM 9 AM THIS MORNING TO 3 PM CST THIS AFTERNOON. 

* WINDS: WEST WIND 15 TO 20 KNOTS BACKING SOUTHWEST 15 TO 25 KNOTS
  IN THE LATE MORNING...GALE FORCE GUSTS TO AROUND 35 KNOTS BY
  MID AFTERNOON AND CONTINUING INTO THE EVENING.

* WAVES: BUILDING TO 3 TO 5 FEET....HIGHEST TOWARDS OPEN WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 23 TO 33 KNOTS
AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/MKX
2 follow-up statements
945 
WHUS73 KMKX 311607
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1007 AM CST WED DEC 31 2014

...SOUTHWEST WINDS WILL INCREASE TO GALE FORCE THIS AFTERNOON...

.A TIGHTENING PRESSURE GRADIENT BETWEEN A HIGH PRESSURE SYSTEM IN
THE SOUTHERN PLAINS AND CANADIAN LOW PRESSURE WILL RESULT IN
GUSTY WEST TO SOUTHWEST WINDS DEVELOPING TODAY...LINGERING INTO
THURSDAY.

LOOK FOR FREQUENT GALE FORCE WIND GUSTS OF 35 KNOTS FROM MID
AFTERNOON TODAY THROUGH THIS EVENING.

WITH THE STRONG OFFSHORE FLOW...WAVES WILL BE HIGHEST TOWARDS THE
OPEN WATERS.

LMZ643>646-010015-
/O.CON.KMKX.SC.Y.0103.000000T0000Z-141231T2100Z/
/O.CON.KMKX.GL.W.0016.141231T2100Z-150101T0600Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1007 AM CST WED DEC 31 2014

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT...

* WINDS: WEST WIND 15 TO 25 KNOTS BACKING SOUTHWEST...GALE FORCE
  GUSTS TO AROUND 35 KNOTS BY MID AFTERNOON AND CONTINUING INTO
  THE EVENING.

* WAVES: BUILDING TO 3 TO 5 FEET...HIGHEST TOWARDS OPEN WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 23 TO 33 KNOTS
AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
868 
WHUS73 KMKX 312114
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
314 PM CST WED DEC 31 2014

...SOUTHWEST WINDS LIKELY TO INCREASE TO GALE FORCE...

.A TIGHTENING PRESSURE GRADIENT BETWEEN A HIGH PRESSURE SYSTEM IN
THE SOUTHERN PLAINS AND CANADIAN LOW PRESSURE WILL RESULT IN
GUSTY SOUTHWEST WINDS THROUGH THIS EVENING...LINGERING INTO
THURSDAY.

LOOK FOR A FEW GALE FORCE WIND GUSTS OF 35 KNOTS THROUGH THIS
EVENING.

WITH THE STRONG OFFSHORE FLOW...WAVES WILL BE HIGHEST TOWARDS THE
OPEN WATERS.

LMZ643>646-010515-
/O.EXP.KMKX.SC.Y.0103.000000T0000Z-141231T2100Z/
/O.CON.KMKX.GL.W.0016.000000T0000Z-150101T0600Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
314 PM CST WED DEC 31 2014

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...SMALL CRAFT ADVISORY HAS EXPIRED...

THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS: SOUTHWEST WIND TO 30 KNOTS THIS EVENING WITH GALE GUSTS
  TO 35 KNOTS POSSIBLE...THEN SOUTHWEST 15 TO 25 KNOTS.

* WAVES: BUILDING TO 3 TO 5 FEET...HIGHEST TOWARDS OPEN WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at Dec 30, 9:29 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Dec 30, 9:29 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
929 PM CST TUE DEC 30 2014

.UPDATE...LOWERED OVERNIGHT TEMPERATURES SEVERAL DEGREES MOST
LOCATIONS. EXPECT NORTHWEST CWA TO DIP TO BETWEEN 2 AND 5 BELOW
ZERO.  WITH WEST TO NORTHWEST WINDS PERSISTING BETWEEN 4 AND 8
KNOTS THE REST OF THE NIGHT...WIND CHILLS WILL REACH 20 BELOW IN
THE NORTHWEST CWA LATER TONIGHT INTO EARLY WEDNESDAY...AND COULD
LAST FOR SEVERAL HOURS. HENCE PER COORDINATION WITH ARX AND
GRB...ISSUED WIND CHILL ADVISORY FOR FOUR NORTHWEST CWA COUNTIES
INCLUDING COLUMBIA AND SAUK.

&&

.AVIATION/06Z TAFS/...VFR CONDITIONS TO CONTINUE WITH GUSTY WINDS
DEVELOPING ON WED. WIND GUSTS MAY REACH 30 TO 35 KTS IN THE AFTN.

&&

.MARINE...WL LET MIDNIGHT SHIFT TAKE ONE MORE LOOK AT STRENGTH OF
LOW LEVEL MIXING EXPECTED WED AFTN AND EVE OVER NEAR SHORE WATERS.
DUE TO STEEP LOW LEVEL LAPSE RATES FROM LAKE MI WATER TEMPS IN THE
30S AND TIGHTENING SURFACE PRESSURE GRADIENT...LOOKING MORE
LIKELY THAT OCCASIONAL TO FREQUENT GUSTS EXCEEDING 33 KNOTS WILL
OCCUR...MAINLY AWAY FROM SHORE...AND MAY NEED TO UPGRADE TO GALE
WARNING FOR A PERIOD OF TIME.

&&

.HYDROLOGY...APPEARS SMALL ICE JAM CAUSED SHEBOYGAN RIVER TO
APPROACH BANKFUL LATE THIS AFTERNOON IN SHEBOYGAN. HOWEVER SINCE
ABOUT 2240Z...RIVER LEVEL HAS BEEN STEADILY FALLING. LOCAL LAW
ENFORCEMENT VISITED RIVER GAGE SITE AT ESSKAGEN PARK EARLY IN THE
EVENING AND RIVER LEVEL STILL APPEARED TO BE ABOUT 2FT BELOW
BANKFUL. HENCE SMALL ICE JAM/OBSTRUCTION APPEARS TO HAVE CLEARED.

&&

.PREV DISCUSSION... /ISSUED 338 PM CST TUE DEC 30 2014/

SHORT TERM...

TONIGHT - FORECAST CONFIDENCE MEDIUM

SURFACE HIGH PRESSURE WILL STRETCH FROM THE NORTHERN AND CENTRAL PLAINS...
INTO THE WESTERN GREAT LAKES. THE CENTER OF THE HIGH WILL DRIFT SOUTH...
KEEPING US WITHIN A PRESSURE GRADIENT BETWEEN THE RIDGE AXIS AND LOW
PRESSURE UP OVER CANADA. ALOFT...A FAST MOVING AND ELONGATED MID LEVEL
SHORT WAVE WILL SHOOT ACROSS THE AREA OVERNIGHT. THE ATMOSPHERE WILL BE
VERY DRY AND WILL LIKELY ONLY BE NOTICED BY AN INCREASE IN SOME HIGH
CLOUDS. OTHERWISE...LOOK FOR LOWS IN THE SINGLE DIGITS TONIGHT. DUE
TO THE ELEVATED WINDS TONIGHT ASSOCIATED WITH THE TIGHTENING
PRESSURE GRADIENT...WIND CHILLS WILL DROP BETWEEN -10 AND -20.
COLDEST VALUES WILL BE FOUND NORTHWEST OF MADISON.

WEDNESDAY - FORECAST CONFIDENCE MEDIUM

MAIN STORY WILL CONTINUE TO BE THE COLD TEMPERATURES AND WIND CHILLS.
PRESSURE GRADIENT TIGHTENS FURTHER. 850/925 WARM AIR ADVECTION RAMPS
UP THOUGH SURFACE WILL BE SLOW TO RESPOND AND RESULT IN WIND CHILLS
STAYING BELOW ZERO FOR MUCH OF THE DAY. HIGHS IN THE TEENS EXPECTED
BUT WITH BLUSTERY WSW WINDS...EXPECT WC/S TO REMAIN AOB 0 FOR MUCH OF
THE DAY.

WEDNESDAY THROUGH THURSDAY NIGHT - FORECAST CONFIDENCE HIGH

WE REMAIN IN BROAD CYCLONIC FLOW THROUGH THE PERIOD...WITH SEVERAL
SHOTS OF DIVERGANCE AND CVA MOVING THROUGH WI. HOWEVER...WE REMAIN
DRY IN THE LOWER LEVELS...KEEPING THE FORECAST DRY. RELATIVELY TIGHT
PRESSURE GRADIENT WILL GIVE US GUSTY WINDS GENERALLY OUT OF THE
WEST...ESPECIALLY ON WEDNESDAY.

WITH STRONG HIGH PRESSURE IN PLACE OVER THE PLAINS...WE REMAIN COLD
ON WEDNESDAY WITH HIGHS IN THE UPPER TEENS ON WEDNESDAY. AS THE HIGH
PRESSURE MOVES INTO THE SOUTHERN PLAINS...WEAK WAA SETS UP ACROSS SE
WI WEDNESDAY NIGHT AND THURSDAY  WHICH WILL KEEP THE LOWS ON
WEDNESDAY IN THE LOW TO MID TEENS AND ALLOW THE HIGHS ON THURSDAY TO
REACH THE MID TO LOWER 20S ON THURSDAY.

ON THURSDAY...THE LOWER LEVELS BEGIN TO MOISTEN. THIS
MOSITURE...COUPLED WITH THE AFORE MENTIONED UPPER LEVEL SUPPORT AND
A SURFACE COLD FRONT SLIDING THROUGH THE AREA ON THURSDAY
EVENING...WILL BRING CLOUDY SKIES. ECMWF/GFS HAVE MINIMAL QPF MOVING
THROUGH OUR NORTHERN AND EASTERN ARES...BUT GIVEN THE MARGINAL
MOISTURE...HAVE LEFT ALL BUT THE EXTREME NORTHEAST CWA DRY.

LONG TERM...FRIDAY THROUGH MONDAY - FORECAST CONFIDENCE MEDIUM

EARLY FRIDAY MORNING...ANOTHER HIGH PRESSURE SYSTEM SLIDES DOWN FROM
NW CANADA. MEANWHILE...THE LOWER LEVELS DRY OUT...GIVING US QUIET
WEATHER WITH THE SKIES CLEARNING OUT INTO THE AFTERNOON.

THE MAJOR QUESTIONS IN THIS FORECAST PERIOD ARE THE TRACK AND
INTENSITY OF THE LONGWAVE TROF CURRENTLY DIGGING INTO THE DESERT
SOUTHWEST. CURRETLY THIS VERY DYNAMIC UPPER LEVEL SYSTEM IS
FORECASTED TO EJECT FROM THE FOUR CORNERS REGION ON FRIDAY. THE
ASSOCIATED SURFACE LOW WILL GENERALLY MOVE FROM THE SOUTHERN PLAINS
EARLY SATURDAY MORNING INTO LOWER MICHIGAN BY SUNDAY MORNING.

THROUGHOUT THIS PERIOD...WE WILL RECIVE PLENTY OF UPPER LEVEL
SUPPORT AS THE TROF SWINGS THROUGH THE GREAT LAKES REGION...THOUGH
THE STRONGEST DIVERGANCE AND CVA TRACKS TO OUR SOUTHEAST. PRECIP
WITH THIS SYSTEM WILL ARRIVE AROUND NOON ON SATURDAY. A SECONDARY
EMBEDDED SHORTWAVESHOULD KEEP US IN THE WRAP AROUND PRECIPITATION
SHIELD THROUGH ABOUT NOON ON SUNDAY.

AVIATION/00Z TAFS/...

STRONG HIGH CONTINUES TO DROP SOUTH THROUGH THE PLAINS. THIS WILL
FURTHER TIGHTEN THE PRESSURE GRADIENT ACROSS THE AREA THROUGH
WEDNESDAY. NW WINDS WILL BECOME MORE WSW AND BECOME QUITE GUSTY
WEDNESDAY. NOTICING 925 WINDS INCREASE TO 40 TO 50 KNOTS DURING
WED AFTERNOON. VFR MOSTLY SKC THIS PERIOD.

MARINE...

WINDS WILL INCREASE WEDNESDAY AS THE WESTERN GREAT LAKES
WILL BE IN THE TIGHTENING PRESSURE GRADIENT BETWEEN THE BROAD HIGH
CENTERED OVER THE SOUTHERN PLAINS AND LOW PRESSURE CROSSING CANADA.
GUSTS COULD APPROACH GALE FORCE DURING THIS PERIOD...ESP BETWEEN
ABOUT MID AFTERNOON WEDNESDAY THROUGH AROUND MIDNIGHT WEDNESDAY
NIGHT. WILL MENTION SOME GALE GUSTS DURING THIS TIME BUT GO WITH A
LONGER DURATION SMALL CRAFT RIGHT THROUGH MUCH OF THURSDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY UNTIL 9 AM CST WEDNESDAY FOR WIZ046-047-056-
     057.

LM...SMALL CRAFT ADVISORY FROM 9 AM WEDNESDAY TO 3 PM CST THURSDAY
     FOR LMZ643>646.

&&

UPDATE...MBK
Hazardous weather outlook, Dec 30, 9:11 PM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
911 PM CST TUE DEC 30 2014

WIZ046-047-051-052-056>060-062>072-010315-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
911 PM CST TUE DEC 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

WIND CHILLS WILL DROP TO AROUND 20 BELOW ZERO IN THE GREEN
LAKE...PORTAGE...WESTFIELD AND REEDSBURG AREAS LATER TONIGHT. A
WIND CHILL ADVISORY HAS BEEN POSTED.

ELSEWHERE...WIND CHILLS WILL FALL TO BETWEEN 10 AND 18 DEGREES
BELOW ZERO LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A WIND CHILL ADVISORY WILL REMAIN IN EFFECT THROUGH THE EARLY
MORNING WEDNESDAY FOR AREAS NORTH AND NORTHWEST OF MADISON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-010315-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
911 PM CST TUE DEC 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

STRONG GUSTY SOUTHWEST WINDS ARE EXPECTED ON WEDNESDAY AND WILL LAST
THROUGH MID-DAY ON THURSDAY AS A TIGHT PRESSURE GRADIENT DEVELOPS
OVER LAKE MICHIGAN. WIND GUSTS WILL APPROACH GALE FORCE WEDNESDAY
AFTERNOON INTO WEDNESDAY NIGHT. A SMALL CRAFT ADVISORY IS
CURRENTLY IN EFFECT FROM LATE MORNING WEDNESDAY THROUGH THURSDAY
AFTERNOON...HOWEVER THE SMALL CRAFT ADVISORY MAY BE UPGRADED TO A
GALE WARNING.

WWW.WEATHER.GOV/MKX

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 9:34 PM CSTWind Chill AdvisoryMKXColumbia, Green Lake, Marquette, Sauk11 hr

Nearby

Gale Warnings in Wisconsin, 2014Every gale warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.